INTERPOLATION OF HILBERT AND SOBOLEV SPACES: QUANTITATIVE ESTIMATES AND COUNTEREXAMPLES

Author: 

Chandler-Wilde, S
Hewett, D
Moiola, A

Publication Date: 

May 2015

Journal: 

MATHEMATIKA

Last Updated: 

2019-08-15T02:18:37.16+01:00

Issue: 

2

Volume: 

61

DOI: 

10.1112/S0025579314000278

page: 

414-443

abstract: 

Copyright © University College London 2014 This paper provides an overview of interpolation of Banach and Hilbert spaces, with a focus on establishing when equivalence of norms is in fact equality of norms in the key results of the theory. (In brief, our conclusion for the Hilbert space case is that, with the right normalizations, all the key results hold with equality of norms.) In the final section we apply the Hilbert space results to the Sobolev spaces (Formula presented.) and (Formula presented.), for (Formula presented.) and an open (Formula presented.). We exhibit examples in one and two dimensions of sets (Formula presented.) for which these scales of Sobolev spaces are not interpolation scales. In the cases where they are interpolation scales (in particular, if (Formula presented.) is Lipschitz) we exhibit examples that show that, in general, the interpolation norm does not coincide with the intrinsic Sobolev norm and, in fact, the ratio of these two norms can be arbitrarily large.

Symplectic id: 

493034

Download URL: 

Submitted to ORA: 

Not Submitted

Publication Type: 

Journal Article